Alert archive / California / Winter Storm Warnings in 2025

Winter Storm Warning 1, NWS Eureka, CA

January 29, 2025

NWS Eureka, CA issued this winter storm warning at Jan 29, 2025, 9:56 PM PST. It took effect at Jan 31, 2025, 1:00 AM PST. It was in force for 13 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 29, 2025, 9:56 PM PST (05:56 UTC)
In effect from
Jan 31, 2025, 1:00 AM PST
Expired
Jan 31, 2025, 2:00 PM PST
In force
13 hr
Issued by
NWS Eureka, CA

The text

As transmitted.

969 
WWUS46 KEKA 300556
WSWEKA

URGENT - WINTER WEATHER MESSAGE
National Weather Service Eureka CA
956 PM PST Wed Jan 29 2025

CAZ107-301400-
/O.UPG.KEKA.WS.A.0001.250131T0600Z-250201T1200Z/
/O.NEW.KEKA.WS.W.0001.250131T0900Z-250131T2200Z/
Northern Trinity-
Including Hwy 3-Scott Mountain
956 PM PST Wed Jan 29 2025

...WINTER STORM WARNING IN EFFECT FROM 1 AM TO 2 PM PST FRIDAY...

* WHAT...Heavy snow expected. Total snow accumulations between 5 and 
  8 inches on portions of highway 3 between Weaverville and Trinity 
  Center, with over a foot possible at Scott Mountain Pass. Between 
  two and five inches are possible at Buckhorn Summit and Oregon Mtn 
  early Friday morning, and an inch or two of heavy, wet snow may 
  briefly make it down to Weaverville early Friday morning as well.

* WHERE...Northern Trinity, including Scott Mountain Pass.

* WHEN...From 1 AM to 2 PM PST Friday.

* IMPACTS...Roads, and especially bridges and overpasses, will 
  likely become slick and hazardous. Travel could be very difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in 
your vehicle in case of an emergency. The latest road conditions for 
the state you are calling from can be obtained by calling 5 1 1.

Persons should delay all travel if possible. If travel is absolutely 
necessary, drive with extreme caution and be prepared for sudden 
changes in visibility. Leave plenty of room between you and the 
motorist ahead of you, and allow extra time to reach your 
destination. Avoid sudden braking or acceleration, and be especially 
cautious on hills or when making turns. Make sure your car is 
winterized and in good working order.

&&

$$

For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka

TDJ
5 follow-up statements
922 
WWUS46 KEKA 301136
WSWEKA

URGENT - WINTER WEATHER MESSAGE
National Weather Service Eureka CA
336 AM PST Thu Jan 30 2025

CAZ107-302000-
/O.CON.KEKA.WS.W.0001.250131T0900Z-250131T2200Z/
Northern Trinity-
Including Hwy 3-Scott Mountain
336 AM PST Thu Jan 30 2025

...WINTER STORM WARNING REMAINS IN EFFECT FROM 1 AM TO 2 PM PST 
FRIDAY...

* WHAT...Heavy snow expected. Total snow accumulations between 5 and 
  8 inches on portions of highway 3 between Weaverville and Trinity 
  Center, with over a foot possible at Scott Mountain Pass. Between 
  two and five inches are possible at Buckhorn Summit and Oregon Mtn 
  early Friday morning, and an inch or two of heavy, wet snow may 
  briefly make it down to Weaverville early Friday morning as well.

* WHERE...Northern Trinity, including Scott Mountain Pass.

* WHEN...From 1 AM to 2 PM PST Friday.

* IMPACTS...Roads, and especially bridges and overpasses, will 
  likely become slick and hazardous. Travel could be very difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in 
your vehicle in case of an emergency. The latest road conditions for 
the state you are calling from can be obtained by calling 5 1 1.

Persons should delay all travel if possible. If travel is absolutely 
necessary, drive with extreme caution and be prepared for sudden 
changes in visibility. Leave plenty of room between you and the 
motorist ahead of you, and allow extra time to reach your 
destination. Avoid sudden braking or acceleration, and be especially 
cautious on hills or when making turns. Make sure your car is 
winterized and in good working order.

&&

$$

For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka

EYS
493 
WWUS46 KEKA 302019
WSWEKA

URGENT - WINTER WEATHER MESSAGE
National Weather Service Eureka CA
1219 PM PST Thu Jan 30 2025

CAZ107-310430-
/O.CON.KEKA.WS.W.0001.250131T0900Z-250131T2200Z/
Northern Trinity-
Including Hwy 3-Scott Mountain
1219 PM PST Thu Jan 30 2025

...WINTER STORM WARNING REMAINS IN EFFECT FROM 1 AM TO 2 PM PST 
FRIDAY...

* WHAT...Heavy snow expected. Total snow accumulations between 4 and 
  8 inches on portions of highway 3 between Weaverville and Trinity 
  Center, with over a foot possible at Scott Mountain Pass. Between 
  two and five inches are possible at Buckhorn Summit and Oregon Mtn 
  early Friday morning, and an inch or two of heavy, wet snow may 
  briefly make it down to Weaverville early Friday morning as well.

* WHERE...Northern Trinity above 3000 feet. 

* WHEN...From 1 AM to 2 PM PST Friday.

* IMPACTS...Roads, and especially bridges and overpasses, will 
  likely become slick and hazardous. Travel could be very difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in 
your vehicle in case of an emergency. The latest road conditions for 
the state you are calling from can be obtained by calling 5 1 1.

Persons should delay all travel if possible. If travel is absolutely 
necessary, drive with extreme caution and be prepared for sudden 
changes in visibility. Leave plenty of room between you and the 
motorist ahead of you, and allow extra time to reach your 
destination. Avoid sudden braking or acceleration, and be especially 
cautious on hills or when making turns. Make sure your car is 
winterized and in good working order.

&&

$$

For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka

JHW
440 
WWUS46 KEKA 310504
WSWEKA

URGENT - WINTER WEATHER MESSAGE
National Weather Service Eureka CA
904 PM PST Thu Jan 30 2025

CAZ107-311315-
/O.CON.KEKA.WS.W.0001.250131T0900Z-250131T2200Z/
Northern Trinity-
Including Hwy 3-Scott Mountain
904 PM PST Thu Jan 30 2025

...WINTER STORM WARNING REMAINS IN EFFECT FROM 1 AM TO 2 PM PST 
FRIDAY...

* WHAT...Heavy snow expected. Total snow accumulations between 4 and 
  8 inches on portions of highway 3 between Weaverville and Trinity 
  Center, with over a foot possible at Scott Mountain Pass. Between 
  two and five inches are possible at Buckhorn Summit and Oregon Mtn 
  early Friday morning, and an inch or two of heavy, wet snow may 
  briefly make it down to Weaverville early Friday morning as well.

* WHERE...Northern Trinity above 3000 feet. 

* WHEN...From 1 AM to 2 PM PST Friday.

* IMPACTS...Roads, and especially bridges and overpasses, will 
  likely become slick and hazardous. Travel could be very difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in 
your vehicle in case of an emergency. The latest road conditions for 
the state you are calling from can be obtained by calling 5 1 1.

Persons should delay all travel if possible. If travel is absolutely 
necessary, drive with extreme caution and be prepared for sudden 
changes in visibility. Leave plenty of room between you and the 
motorist ahead of you, and allow extra time to reach your 
destination. Avoid sudden braking or acceleration, and be especially 
cautious on hills or when making turns. Make sure your car is 
winterized and in good working order.

&&

$$

For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka

TDJ
271 
WWUS46 KEKA 311032
WSWEKA

URGENT - WINTER WEATHER MESSAGE
National Weather Service Eureka CA
232 AM PST Fri Jan 31 2025

CAZ107-312200-
/O.CON.KEKA.WS.W.0001.000000T0000Z-250131T2200Z/
Northern Trinity-
Including Hwy 3-Scott Mountain
232 AM PST Fri Jan 31 2025

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 2 PM PST THIS 
AFTERNOON...

* WHAT...Heavy snow expected. Total snow accumulations between 4 and 
  8 inches on portions of highway 3 between Weaverville and Trinity 
  Center, with over a foot possible at Scott Mountain Pass. Between 
  two and five inches are possible at Buckhorn Summit and Oregon Mtn 
  early Friday morning, and an inch or two of heavy, wet snow may 
  briefly make it down to Weaverville early Friday morning as well.

* WHERE...Northern Trinity above 3000 feet. 

* WHEN...Until 2 PM PST this afternoon.

* IMPACTS...Roads, and especially bridges and overpasses, will 
  likely become slick and hazardous. Travel could be very difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in 
your vehicle in case of an emergency. The latest road conditions for 
the state you are calling from can be obtained by calling 5 1 1.

Persons should delay all travel if possible. If travel is absolutely 
necessary, drive with extreme caution and be prepared for sudden 
changes in visibility. Leave plenty of room between you and the 
motorist ahead of you, and allow extra time to reach your 
destination. Avoid sudden braking or acceleration, and be especially 
cautious on hills or when making turns. Make sure your car is 
winterized and in good working order.

&&

$$

For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka

EYS
209 
WWUS46 KEKA 312153
WSWEKA

URGENT - WINTER WEATHER MESSAGE
National Weather Service Eureka CA
153 PM PST Fri Jan 31 2025

...LIGHT WEEKEND SNOW, LOW ELEVATION SNOW POTENTIAL EARLY NEXT 
WEEK...

.Light snow showers will continue through the weekend, but high snow 
levels generally above 4000 feet will limit impacts to only the 
highest mountains of Trinity County. A cold front Sunday through 
Monday will bring a second pulse of snow but also quickly drop snow 
levels. Snow levels will most likely drop as low as 2000 feet by 
early Tuesday, especially for the northern half of the area. Heavy 
snow should be expected along highway passes through the week.

CAZ107-011100-
/O.EXP.KEKA.WS.W.0001.000000T0000Z-250131T2200Z/
/O.NEW.KEKA.WS.A.0002.250202T0600Z-250204T1200Z/
Northern Trinity-
Including Hwy 3-Scott Mountain, Hwy 299-Buckhorn Summit, and Hwy
299-Oregon Mountain
153 PM PST Fri Jan 31 2025

...WINTER STORM WARNING WILL EXPIRE AT 2 PM PST THIS AFTERNOON...
...WINTER STORM WATCH IN EFFECT FROM SATURDAY EVENING THROUGH LATE 
MONDAY NIGHT FOR ELEVATIONS ABOVE 2500 FEET...

* WHAT...Heavy wet snow possible for elevations above 2500 feet. 
  Total snow accumulations up to 12 inches possible.

* WHERE...Northern Trinity.

* WHEN...From Saturday evening through late Monday night.

* IMPACTS...Travel could be very difficult.

* ADDITIONAL DETAILS...Lower snow levels and heavier snow Monday 
  night through mid week.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation.

&&

$$

CAZ102-105-011100-
/O.NEW.KEKA.WS.A.0002.250203T1200Z-250204T1200Z/
Del Norte Interior-Northern Humboldt Interior-
Including Bald Hills Rd and Hwy 299-Berry Summit
153 PM PST Fri Jan 31 2025

...WINTER STORM WATCH IN EFFECT FROM LATE SUNDAY NIGHT THROUGH LATE 
MONDAY NIGHT...

* WHAT...Heavy snow possible. Total snow accumulations between 2 and 
  8 inches possible above 2500 feet.

* WHERE...Del Norte Interior and Northern Humboldt Interior.

* WHEN...From late Sunday night through late Monday night.

* IMPACTS...Travel could be very difficult.

* ADDITIONAL DETAILS...Lower snow levels and heavier snow continuing 
  Monday night through mid week.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation.

&&

$$

For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka

JHW

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this winter storm warning went out at Jan 29, 4:35 PM PST, 5 hours 21 minutes earlier.

Area forecast discussion, Jan 29, 4:35 PM PST, 5 hours 21 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
435 PM PST Wed Jan 29 2025

.SYNOPSIS...Dry weather continues through early Thursday. A system
arrives Thursday evening into Friday bringing rain, mountain snow,
and gusty winds. Wet weather likely continues into the weekend and
early next week.

&&

.DISCUSSION...A gradually moistening environment allowed for
stratus to expand along the coast and develop inland last night.
A repeat is expected tonight with the potential for further
development inland. The increase in moisture, cloud cover, and
warming aloft should result in warmer overnight temperatures
tonight. Still, some areas in Lake County may drop below 30
degrees tonight. With uncertainty quite high in how cold
temperatures will get tonight, it was opted to hold off on another
cold weather advisory despite this potential.

Dry conditions will persist on Thursday just ahead of the first in a
series of storm systems to impact the region. Southerly winds in
advance of the storm will become gusty on coastal headlands and
ridgetops Thursday night or Friday morning in Del Norte and Humboldt
counties where 850 mb winds are in excess of 50 kt in the NAM. This
may be just strong enough to support gusts in excess of 45 mph on
some of the coastal ridgelines, possibly requiring a local wind
advisory. However the lower level stability and strength of the
inversion at around 2000 feet is not very supportive of strong gusts
at sea level at the coast. Thus, coastal headlands may not be as
exposed to the winds during this event as compared to other storms.

The rain with this first system will approach the area Thursday
night near midnight and expand across the entire region Friday
morning. Widespread rainfall amounts exceeding an inch are likely
with this first system Thursday night through Friday night. Locally
higher amounts over 3 inches will occur in the King Range and other
favored, windward mountain locations. This front will be rather
transitive, moving through the region by Saturday.

The big question is then what happens with the next atmospheric
river to hit the coast late in the weekend into early next week.
This system has more moisture and the potential to bring at least
localized flooding if rain falls on the same areas that receive the
rain Thursday night through Friday night. Currently two
possibilities are favored. The first is the next system aims farther
south into the Bay Area and west into the Sierra Nevada, reducing
rainfall considerably across our region. The second option is for
atmospheric river to aim directly into Northwest California and
bring heavy rain to our region. Rainfall totals from the combination
of the two systems currently range from 3-5 inches in the drier
solution to over a foot of rain in some areas for the wetter
solutions. Thus, uncertainty is very high for what occurs after
Saturday and impacts from these two scenarios are drastically
different.

The other item of note is the potential for low snow levels in
eastern Trinity County during the first storm system Thursday night
through Friday night. Model soundings in Weaverville are showing the
potential for cold air to become trapped in this area from
Weaverville up north to Trinity Center and areas east. This could
result in snow falling onto valley floors in addition to the heavy
snow likely to occur in the mountains. A winter storm watch is
currently in effect for elevations over 4500 feet. The next shift
may need to bring this watch down to lower elevations if these
trends continue. /RPA

&&

.AVIATION...Marine stratus low clouds, due to a marine push, under a
stable airmass continued across the region today. Stratus remained
constrained to the Humboldt and Mendocino Coasts through afternoon.
At ACV, skies started in IFR but tipped over into low MVFR in the
late morning...then scattered before noonday. Fog advection was very
briefly reported at ACV in the mid-morning. Tops at ACV were around
1500 feet. Fog did extend well into the local river valleys. Tops
were around 2000 feet over Mendocino; just low enough to not top the
coastal mountains and spill into UKI. However, a little southerly
surge briefly brought Sct002 and 4SM BR into UKI. Tonight into early
Thursday: Marine stratus will impact coastal TAF sites with a wee
amount of possible drizzle.  Expect lots of stratus over some
inland valleys...including UKI which have a good chance of low
cloud advection. /TA

&&

.MARINE...Mild conditions continue today with light to gentle
breezes and combined seas of 3-5 ft. Conditions are forecast to
worsen Thursday into Friday as a storm system approaches the area,
bringing near-gale to gale force southerlies ahead of the front. The
NBM probabilities for gales (>34kts) is at or above 50% for all the
waters, with the highest probabilities being in the northern outer
waters. Steep seas will accompany these winds, with multiple wave
groups creating  significant wave heights rising to around 8-12 ft
through the weekend into next week.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
     Winter Storm Watch from Thursday evening through late
     Friday night for CAZ107.

NORTHWEST CALIFORNIA COASTAL WATERS...
     Gale Warning from 10 PM Thursday to 9 AM PST Friday for
     PZZ470.

     Small Craft Advisory from 10 PM Thursday to 9 AM PST Friday
     for PZZ475.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 29, 10:05 PM PSTWind AdvisoryEKADel Norte, Humboldt42 hr
Jan 30, 2:32 AM PSTSmall Craft AdvisoryEKA24 hr
Jan 30, 2:54 PM PSTSmall Craft AdvisoryEKA30 hr

Nearby

Winter Storm Warnings in California, 2025Every winter storm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.